[ Back to EurekAlert! ]

PUBLIC RELEASE DATE:
3-Jun-2014

[ | E-mail ] Share Share

Contact: Suzanne Gold
suzanne.gold@sickkids.ca
416-813-7654
The JAMA Network Journals
@JAMA_current

High risk of recurrence of 2 life-threatening adverse drug reactions

Individuals who are hospitalized for the skin conditions of Stevens-Johnson syndrome and toxic epidermal necrolysis appear to have a high risk of recurrence, according to a study in the June 4 issue of JAMA.

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are life-threatening conditions that develop primarily as responses to drugs, and result in extensive epidermal detachment (upper layers of the skin detach from the lower layers). Recurrence has been reported in isolated cases, and the overall risk of recurrence has been unknown, according to background information in the article.

Yaron Finkelstein, M.D., of the Hospital for Sick Children, Toronto, and colleagues conducted a study that included data of all Ontario residents hospitalized for a first episode of SJS or TEN between April 2002 and March 2011. Patients were followed up from admission until March 31, 2012, or death. The researchers identified 708 individuals hospitalized for a first episode of SJS (n = 567) or TEN (n = 141), including 127 (17.9 percent) children younger than 18 years.

Forty-two patients (7.2 percent) were hospitalized for a subsequent episode of SJS or TEN. Eight patients (1.4 percent) experienced multiple recurrences. The median time to first recurrence was 315 days.

"In light of the reported incidence of SJS and TEN in the general population (1.0-7.2 cases/1 million individuals/year), the observed recurrence risk in our study (>7 percent) is several thousand-fold higher than would be expected if subsequent episodes were probabilistically independent of the first SJS or TEN episode. We speculate that this increased risk reflects individual susceptibility. Genetic predisposition has been identified for several medications in association with specific genotypes ..." the authors write.

"... these findings are relevant to physicians who care for patients with a history of SJS or TEN. Because most such episodes are drug-induced, the high risk of recurrence should be recognized, and the benefits of drug therapy weighed carefully against the potential risks. This is particularly true for drugs commonly associated with the development of these frequently fatal conditions."

###

(doi:10.1001/jama.2014.839; Available pre-embargo to the media at http://media.jamanetwork.com)

Editor's Note: Please see the article for additional information, including other authors, author contributions and affiliations, financial disclosures, funding and support, etc.



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.